Hospitalisations from strong and long-acting opioid toxicity after use of substances thought to be cocaine occurred in two areas across Greater Sydney in April and May 2021.

Use of these drugs can be life-threatening.cocaine-opioid-alert-140521-small.PNG

 

Know the risks

  • Strong and long-acting opioids can cause unexpected, rapid and life-threatening overdose, even with very small amounts.
  • The use of a drug that contains an unknown opioid can be associated with an increased risk of overdose. People who have never or rarely used opioids are at highest risk of overdose from these substances. Risk of overdose is also increased by use of other sedatives (such as alcohol, benzodiazepines, ketamine, GHB).
  • Illicit drugs with variable purity and contents are being seen in NSW in 2021.

Effects to look out for

  • Serious adverse effects may include drowsiness, loss of consciousness, slow breathing and skin turning blue.
  • Be on the lookout for unexpected symptoms, such as drowsiness following use of a stimulant (e.g. cocaine).

Getting help

If you see the warning signs of overdose:

  • Seek help immediately from your nearest emergency department or call Triple Zero (000).
  • Start CPR if someone is not breathing.
  • Use naloxone if you have it. Call '000' even if naloxone has been given.

Support and advice
For free and confidential advice:

Take Home Naloxone program

  • Naloxone is an easy to use, life-saving medicine that can temporarily reverse an overdose from fentanyl or other opioid drugs. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies, NSW Health needle and syringe programs, opioid treatment services and NUAA.
  • For participating pharmacies and more information on take-home naloxone: https://yourroom.health.nsw.gov.au/getting-help/Pages/Naloxone.aspx

Call '000' even if naloxone has been administered. Repeat doses may be required.

Current as at: Friday 14 May 2021